Tennessee, 2008

Flash Flood in Tennessee, July 31, 2008

July 31, 2008 · NWS MEG · 1 event in 1 county or zone

A cold front sagged south into Southwest Tennessee during the late afternoon hours of July 31st, 2008. Showers and thunderstorms developed in association with the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front sagged south into Southwest Tennessee during the late afternoon hours of July 31st, 2008. Showers and thunderstorms developed in association with the front. A few thunderstorms produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 31, 2:03 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 31, 2:03 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
303 PM CDT THU JUL 31 2008

.SYNOPSIS...
SURFACE FRONT HAS STALLED OVER THE MIDSOUTH.  ISOLATED PULSE
CONVECTION IS OCCURRING. THE HEAT INDEX IS BETWEEN 100 AND 107.

&&

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
ISSUED HEAT ADVISORY FOR THE MEMPHIS METROPOLITAN AREA LATE THIS
AFTERNOON AND EARLY EVENING FOR HEAT INDEX NEAR 105.

EXPECT CONVECTION IS BE SCATTERED THROUGH EARLY EVENING IN
VICINITY OF DYING SURFACE BOUNDARY...MOST NOTABLY IN NORTH
MISSISSIPPI. ON FRIDAY 500 MB RIDGE BUILDS INTO THE MIDSOUTH. HEAT
ADVISORY WILL LIKELY BE NEEDED FOR A LARGE PORTION OF THE FORECAST
AREA. WE NEED TO HOLD OFF SO THAT LATER SHIFTS CAN BETTER DEFINE
THE AREA. ISOLATED DIURNAL STORMS COULD DEVELOP IN THE FAR
SOUTHERN PORTION OF THE FORECAST AREA ALONG OLD SURFACE BOUNDARY
AND ENHANCED MOISTURE.

.LONG TERM (SATURDAY THROUGH TUESDAY)...
STRONG 500 MB RIDGE BUILDS INTO OUR REGION THROUGH EARLY NEXT WEEK.
MEANWHILE ON SATURDAY THE SURFACE FLOW IS EXPECTED TO TURN NORTHEAST
ALLOWING SURFACE DEW POINTS TO DROP INTO THE 60S.  THIS SHOULD ALLOW
TEMPERATURES TO REACH NEAR OR ABOVE 100. AN INTENSIFYING HEAT IS
LIKELY WITH SEVERAL DAYS OF HIGH TEMPERATURES NEAR OR ABOVE 100
DEGREES FROM SATURDAY INTO EARLY NEXT WEEK.

LITTLE IN THE WAY OF RAINFALL IS EXPECTED THROUGH THE PERIOD.
THROUGH JUNE 1ST MEM,MKL,JBR,AND TUP ARE ROUGHLY 50% TO 70% OF
NORMAL PRECIPITATION.  WITH TEMPERATURE EXPECTED FROM THE UPPER 90S
TO LOWER 100S DRY SURFACE CONDITIONS SHOULD INTENSIFY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  76  98  77 100 /  20  10   0  10
MKL  70  96  71  98 /  20  10   0  10
JBR  71  99  74 101 /  20  10   0  10
TUP  72  95  74  99 /  50  20   0  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR DESOTO.

TN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR SHELBY.

&&

 BELLES
Hazardous weather outlook, Jul 31, 3:32 AM CST, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
432 AM CDT THU JUL 31 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-011145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
432 AM CDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS UP TO 50 MPH...
FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL OF 1 TO
2 INCHES WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE
MIDSOUTH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT AND HUMID WEATHER WILL RETURN ON FRIDAY AND CONTINUE INTO
EARLY NEXT WEEK WITH AFTERNOON HEAT INDEX VALUES AT OR ABOVE 105
DEGREES FRIDAY THROUGH TUESDAY. HEAT ADVISORIES WILL LIKELY BE
NEEDED DURING THIS TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KNS

In the hours before

Special weather statement, Jul 31, 4:41 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
541 PM CDT THU JUL 31 2008

ARZ049-312315-
LEE AR-
541 PM CDT THU JUL 31 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CENTRAL LEE COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 8 MILES SOUTHEAST OF MARIANNA AT 541 PM CDT...
MOVING EAST AT 9 MPH.

PEOPLE IN LEE COUNTY...INCLUDING THE CITY OF MARIANNA...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 615 PM CDT.
Special weather statement, Jul 31, 4:52 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
552 PM CDT THU JUL 31 2008

MSZ015-016-312315-
LEE MS-PONTOTOC MS-
552 PM CDT THU JUL 31 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHWESTERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
  EASTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND 40 TO 50 MPH WINDS
WAS LOCATED 3 MILES NORTHWEST OF FURRS AT 552 PM CDT...MOVING EAST
AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LEE AND PONTOTOC COUNTIES...INCLUDING THE CITIES OF
PONTOTOC AND TUPELO...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, Jul 31, 4:54 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
554 PM CDT THU JUL 31 2008

MSZ016-023-024-312330-
LEE MS-MONROE MS-CHICKASAW MS-
554 PM CDT THU JUL 31 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHWESTERN MONROE COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER SHANNON AT 554 PM CDT...MOVING SOUTHEAST
AT 5 MPH.

PEOPLE IN CHICKASAW...LEE AND MONROE COUNTIES...INCLUDING THE CITIES
OF NETTLETON...OKOLONA AND VERONA...SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 630 PM
CDT.
Local storm report, Jul 31, 4:56 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
556 PM CDT THU JUL 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     FLASH FLOOD      9 NNE BYHALIA           34.98N 89.63W
07/31/2008                   MARSHALL           MS   PUBLIC

            WATER COVERING HALF WAY UP THE TIRES OF CARS...TRAFFIC AT
            A STANDSTILL

0540 PM     FLASH FLOOD      8 N BYHALIA             34.98N 89.69W
07/31/2008                   MARSHALL           MS   NWS EMPLOYEE

            6 TO 10 INCHES OF WATER COVERING ROADWAYS WITHIN A
            QUARTER OF A MILE OF HWY 302 AND BYHALIA ROAD

&&

DSV
Special weather statement, Jul 31, 5:04 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
604 PM CDT THU JUL 31 2008

MSZ001-002-312345-
DE SOTO MS-MARSHALL MS-
604 PM CDT THU JUL 31 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EASTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHWESTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND 40 TO 50 MPH WINDS
WAS LOCATED 5 MILES NORTH OF BYHALIA AT 604 PM CDT...MOVING
SOUTHEAST AT 20 MPH.

PEOPLE IN DESOTO AND MARSHALL COUNTIES...INCLUDING THE CITY OF OLIVE
BRANCH...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 645 PM CDT.
Special weather statement, Jul 31, 5:18 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
618 PM CDT THU JUL 31 2008

MSZ001-TNZ088-312345-
DE SOTO MS-SHELBY TN-
618 PM CDT THU JUL 31 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHWESTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND 40 TO 50 MPH WINDS
WAS LOCATED OVER SOUTHWEST MEMPHIS AT 618 PM CDT...MOVING SOUTHEAST
AT 10 MPH.

PEOPLE IN DESOTO AND SHELBY COUNTIES...INCLUDING THE CITIES OF HORN
LAKE...MIDTOWN MEMPHIS AND SOUTHAVEN...SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 645 PM
CDT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Shelby

When
July 31, 5:26 PM CST to 7:00 PM CST
Where
Shelby County, 0.96 mi NNW of Pisgah Hgts to 1.66 mi NW of Pisgah Hgts
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
35.062, -90.109

Heavy rain produced flash flooding in T.O. Fuller State Park. Six inches of water covered Mitchell Road as a result.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126668.